North Dakota, 2013

Blizzard in North Dakota, February 10 to 11, 2013

February 10 to 11, 2013 · NWS FGF · 5 events in 5 counties and zones

A moisture laden Colorado Low tracked from central Nebraska on the morning of the 10th to central Lake Superior by the morning of the 11th. Ahead of the system there was some light freezing rain and fog early as temperatures were quite mild.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A moisture laden Colorado Low tracked from central Nebraska on the morning of the 10th to central Lake Superior by the morning of the 11th. Ahead of the system there was some light freezing rain and fog early as temperatures were quite mild. Snowfall amounts ranged from 5 to 21 inches, with the most snow falling across extreme southeast North Dakota. The falling snow combined with north to northwest winds at 35 to 45 mph to produce whiteout conditions. Interstate 29 was closed from Grand Forks to the South Dakota border, Interstate 94 was closed from Jamestown to Fargo, and North Dakota 13 was closed around Wahpeton. Many schools and other activities closed down on the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 10, 3:04 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Feb 10, 3:04 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
304 AM CST SUN FEB 10 2013

.SHORT TERM...
MOST MODELS REMAIN OVERALL AGREEMENT WITH 500MB/SFC FEATURES IN
TAKING SFC LOW IN NW KANSAS INTO NW IOWA AND THEN FAR SOUTH
CENTRAL MINNESOTA LATE TONIGHT. ALL HAVE FIRST WAVE OF SNOW
SPREADING NORTH THRU ERN ND THIS MORNING THOUGH DIMINISHING A BIT
AS IT MOVES NORTH....THEN REALLY STRONG DEF ZONE SNOWBAND
SPREADING INTO FAR SE ND INTO THE MN LAKES COUNTRY 21Z SUN TIL 03Z
MON. THIS PERIOD SHOULD SEE THE HIGHEST SNOW RATES.

BUT IT IS THAT NORTHWEST SNOW EDGE THAT IS TROUBLING...ALL HAVE IT
ROSEAU-GRAND FORKS-COOPERSTOWN-JAMESTOWN LINE. NAM REMAINS A BIT
HIGHER AND EVEN 00Z EURO IS A TAD HIGHER...BUT GENERALLY HAVE 4-5
INCH LINE ROSEAU-GRAND FORKS TO COOPERSTOWN...WITH 1 INCH OR LESS
30 MILES NORTHWEST OF THIS LINE AND 7+ 30 MILES SOUTHEAST OF THIS
LINE. THUS WHAT TO DO WITH BLIZZARD WATCH REGION AROUND GRAND
FORKS. LOOKING AT WIND POTENTIAL DOESNT LOOK TERRIBLY HIGH...MOS
WINDS IN THE SUSTAINED 20-23 KT RANGE AND GFS LAMP GUSTS 26-28KT
RANGE AT GFK. WINDS PLUS LACK OF VERY HEAVY SNOWFALL RATES MAY
MAKE BLIZZARD CONDITIONS DIFFICULT TO ACHIEVE...BUT SNOWFALL FCST
DOES VERIFY WELL WITH OUR LOCAL 4 IN/12 HR RULE AS WILL HAVE 25
MPH WINDS. THUS AT THE PRESENT WENT WINTER STORM WARNING FOR THE
BLIZZARD WATCH REGION (ALL BUT NORMAN WHICH PUT IN BLIZZARD
WARNING). JUST CONCERNED ABOUT WINDS AS THINK WILL NEED MORE LIKE
35-40 MPH TO PICK UP MUCH SNOW ON THE GROUND AS IT HAS SETTLED AND
WAS FAIRLY MILD LAST 2 DAYS.

FOR FAR NRN VALLEY INTO EDDY CO ND....ON EDGE OF SNOW 1-3 AT MOST
AND WINDS MARGINAL FOR HUGE ISSUES....BUT STRONG ENOUGH FOR SOME
BLOWING SNOW AND ADVISORY CONDITIONS SO ISSUED ADVISORY FOR THIS
AFTN-MONDAY MORNING.

FOR THE BLIZZARD WARNING AREA IN SE ND WILL LEAVE AS IT. SNOWFALL
RATES WILL BE QUITE HIGH THIS AFTN-EVE ESP ALONG RED RIVER INTO
WCNTRL MN AND GFS SOUNDINGS FOR FARGO SHOW 40 KTS SHOULD MIX DOWN
IN SOME GUSTS...THOUGH SUSTAINED CLOSER TO 25 KTS. WITH RATE OF
SNOWFALL AND WIND COMBO BLIZZARD CONDITIONS SHOULD EXIST (ESP IN
RURAL AREAS) MID AFTN-TONIGHT.

WINTER STORM WARNING FOR HEAVY SNOW STILL ON TARGET FOR MOST OF MN
CWA AS IS FORECAST. ALL MODELS INDICATE STRONG FORCING AND HEAVY
SNOW BAND MOVING INTO DTL-FFM-PKD REGION 21Z OR SO THEN MOVING
NORTH. SO WOULD EXPECT 1-2 INCH/HR RATES AT TIMES IN THIS BAND
WITH TOTALS PER HPC WWD 12-14 INCHES DTL-BJI-PKD REGION.

SYSTEMS PULL EAST MONDAY WITH DIMINISHING WINDS IN THE AFTN. THEN
DRY TUESDAY.

.LONG TERM (WEDNESDAY-SATURDAY)...
00Z MODELS ARE IN BETTER AGREEMENT IN BRINGING A CLIPPER IN FROM THE
NORTHWEST WEDNESDAY AND WEDNESDAY NIGHT. THE ECWMF REMAINS A BIT
FARTHER SOUTH AND WEST WITH THE SFC LOW TRACK AND THE ASSOCIATED
SNOW BAND COMPARED WITH THE GFS. WILL NOT DEVIATE FROM ALLBLEND POPS
AT THIS RANGE...WITH CONFIDENCE STILL FAIRLY LOW REGARDING THE TRACK
OF THE SYSTEM.  HOWEVER...A FEW INCHES OF SNOW MAY BE POSSIBLE ALONG
ITS TRACK. TEMPS LOOK MILD ON WEDNESDAY WITH HIGHS IN THE 20S TO
NEAR 30. BEHIND THE MID-WEEK SYSTEM...TEMPS ARE EXPECTED TO COOL FOR
LATE WEEK...WITH THE MORE AMPLIFIED GFS COLDER THAN THE ECMWF.
FORECAST CONFIDENCE IS LOW HEADING TOWARDS NEXT WEEKEND...WITH
DIFFERENCES IN THE DEGREE OF LONGWAVE AMPLIFICATION AND TIMING OF
SHORTWAVE TROUGHS IN NORTHWEST FLOW. FOR NOW WILL KEEP FORECAST DRY
ON FRIDAY/SATURDAY.

&&

.AVIATION...
A MESS ON THE AVIATION FRONT. EXPECT IFR CONDITIONS OVER THE
ENTIRE FORECAST TODAY INTO TONIGHT..EITHER FROM LOW CEILINGS OR
LOW VSBYS IN SOME FOG AND SNOW. WINDS MORE NORTHEAST TO EAST THIS
MORNING WILL TURN NORTH THIS AFTERNOON-TONIGHT WITH 15 TO 20 KTS
IN NE ND/NW MN TO 20-30KTS WITH HIGHER GUSTS IN SE ND/WCNTRL MN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WARNING FROM 6 AM THIS MORNING TO NOON CST MONDAY FOR
     NDZ038-039-049-052-053.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO NOON CST MONDAY
     FOR NDZ027>030.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON CST MONDAY FOR
     NDZ008-016-024-026-054.

MN...BLIZZARD WARNING FROM 6 AM THIS MORNING TO NOON CST MONDAY FOR
     MNZ002-003-027-029-030-040.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO NOON CST MONDAY
     FOR MNZ001-005-006-008-009-013>017-022>024-028-031-032.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON CST MONDAY FOR
     MNZ004-007.

&&

RIDDLE/MAKOWSKI
Hazardous weather outlook, Feb 9, 3:10 PM CST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
310 PM CST SAT FEB 9 2013

NDZ006-007-014-015-024-102115-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-
310 PM CST SAT FEB 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WESTERN EDGE OF SNOW FROM A STORM SYSTEM MOVING FROM NEBRASKA
INTO SOUTHERN MINNESOTA WILL IMPACT NORTHEASTERN NORTH DAKOTA. HOW
FAR WEST THE MAIN SNOW GETS IS STILL HIGHLY QUESTIONABLE. AT THE
PRESENT TIME SNOWFALL FORECASTS RANGE FROM AN INCH OR LESS WEST
AND NORTHWEST OF DEVILS LAKE TO AROUND 3 OR 4 INCHES AT GRAFTON TO
COOPERSTOWN. THE MAIN ISSUE WILL THE POTENTIAL FOR WIND LATE
SUNDAY AFTERNOON INTO SUNDAY NIGHT WITH GUSTS TO NEAR 40 MPH
POSSIBLE AND THIS WILL CAUSE REDUCED VISIBILITIES IN BLOWING SNOW.
THE WIND WILL DIMINISH MONDAY MIDDAY AND AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE ARE APPRECIATED.

MNZ004-007-NDZ008-016-026-028-054-102115-
KITTSON-WEST MARSHALL-PEMBINA-EASTERN WALSH-NELSON-GRIGGS-
WESTERN WALSH-
310 PM CST SAT FEB 9 2013

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL SPREAD THROUGH THE AREA SUNDAY MORNING WITH SNOW
CONTINUING INTO MONDAY MORNING BEFORE ENDING MONDAY AFTERNOON. SNOWFALL
WILL TAPER OFF NORTH OF COOPERSTOWN TO GRAND FORKS TO ROSEAU LINE
WITH TO 2 TO 5 INCHES POSSIBLE. WINDS WILL TURN NORTH AND
INCREASE TO 10 TO 25 MPH WITH SOME HIGHER GUSTS IN THE NORTHERN
RED RIVER VALLEY CAUSING SOME BLOWING AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE ARE APPRECIATED.

MNZ001-002-NDZ027-029-030-102115-
WEST POLK-NORMAN-GRAND FORKS-STEELE-TRAILL-
310 PM CST SAT FEB 9 2013

...BLIZZARD WATCH IN EFFECT EARLY SUNDAY MORNING THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW...HEAVY AT TIMES...WILL SPREAD NORTH AND NORTHEAST SUNDAY
MORNING WITH THE SNOW ENDING MONDAY MORNING. HEAVIEST TOTALS WILL
BE ALONG AND SOUTH OF A LISBON TO FARGO TO BEMIDJI LINE WHERE 8 TO
12 INCHES ARE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. LESSER SNOW
TOTALS ARE EXPECTED NORTH OF THIS LINE. WINDS WILL INCREASE FROM
THE NORTH TO 20 TO 35 MPH WITH GUSTS OVER 40 MPH SUNDAY AFTERNOON
AND SUNDAY NIGHT CREATING POSSIBLE BLIZZARD CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE ARE APPRECIATED.

MNZ003-027-029-030-040-NDZ038-039-049-052-053-102115-
CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-GRANT-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
310 PM CST SAT FEB 9 2013

...BLIZZARD WARNING IN EFFECT FROM 6 AM SUNDAY TO NOON CST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW...HEAVY AT TIMES...WILL SPREAD NORTH AND NORTHEAST SUNDAY
MORNING WITH THE SNOW ENDING MONDAY MORNING. HEAVIEST TOTALS WILL
BE ALONG AND SOUTH OF A WAHPETON TO DETROIT LAKES TO BEMIDJI LINE
WHERE 8 TO 12 INCHES ARE POSSIBLE WITH LOCALLY HIGHER AMOUNTS.
LESSER SNOW TOTALS ARE EXPECTED NORTH OF THIS LINE. WINDS WILL
INCREASE FROM THE NORTH TO 20 TO 35 MPH WITH GUSTS OVER 45 MPH
SUNDAY AFTERNOON AND SUNDAY NIGHT CREATING BLIZZARD CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE ARE APPRECIATED.

MNZ005-006-008-009-013>017-022>024-028-031-032-102115-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-EAST BECKER-EAST OTTER TAIL-WADENA-
310 PM CST SAT FEB 9 2013

...WINTER STORM WARNING IN EFFECT FROM 6 AM SUNDAY TO NOON CST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL SPREAD THROUGH THE AREA SUNDAY MORNING WITH SNOW
CONTINUING INTO MONDAY MORNING BEFORE ENDING MONDAY AFTERNOON. THE
HEAVIEST SNOWFALL WILL BE BEMIDJI TO PARK RAPIDS WHERE AROUND A
FOOT IS POSSIBLE. SNOWFALL WILL TAPER OFF NORTH OF BEMIDJI-BAGLEY
TO 4 TO 6 INCHES AROUND HALLOCK TO ROSEAU. WINDS WILL TURN NORTH
AND INCREASE TO 10 TO 25 MPH WITH SOME HIGHER GUSTS CAUSING SOME
BLOWING AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE ARE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, Barnes

When
February 10, 6:00 AM CST to February 11, 3:50 AM CST
Where
Barnes forecast zone
Reported by
Mesonet
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Blizzard, Ransom

When
February 10, 6:00 AM CST to February 11, 3:50 AM CST
Where
Ransom forecast zone
Reported by
Mesonet
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Blizzard, Sargent

When
February 10, 6:00 AM CST to February 11, 3:50 AM CST
Where
Sargent forecast zone
Reported by
Mesonet
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

Blizzard, Cass

When
February 10, 6:00 AM CST to February 11, 12:00 PM CST
Where
Cass forecast zone
Reported by
Mesonet
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Blizzard, Richland

When
February 10, 6:00 AM CST to February 11, 12:00 PM CST
Where
Richland forecast zone
Reported by
Mesonet
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423873, 423874, 423876, 423877, 423878.